Cardiac Bypass Erythroderma, also called as Transfusion associated graft versus host disease (TA-GVHD), is a fatal complication of blood transfusion. We present a case of TA-GVHD, after CABG.
A 66 year old male patient was admitted with fever with chills and diarrhea with vomiting since 5 days and abdominal rash for 2 days. Patient underwent uneventful CABG 15 days back and received 2 PRBC transfusions. The past medical history includes hypertension, without prior drug allergy, diabetes, bronchial asthma, tuberculosis or skin disease.On admission, the patient was hypotensive (90/50 mmHg), and resuscitated with fluids. The heart rate was 104/min, respiratory rate was 36/min. Oxygen saturation was 94% on room air. Maculopapular rashes (not associated with bleeding and itching) were noted all over abdomen, which spread later to the limbs and face. Icterus and pallor were present. Chest examination revealed bibasilar rales, with normal cardiovascular, abdominal and neurological examination. Pertinent abnormal investigations were Hb of 7.9 gm%, WBC- 230/mm3 (N-34, M-4.3, L-61), Platelet count- 40,000/mm3. Peripheral smear was normal except for some megakaryocytes and severe neutropenia. Abnomal Biochemistry reports were T.Bil-3.6 (Direct 3.0), T.Prot-5.6 (albumin 2.3), SGOT-270, SGPT-478, Alk Phos-289, INR-1.10, PTT-34.6, and LDH-971. The urine showed 10–12 pus cells/hpf. ABG showed respiratory alkalosis with metabolic acidosis, mild hypoxemia, and lactic acidosis. The HBsAg/HCV/HIV was negative. Malarial parasite and Leptospira IgM were negative. Chest X-ray was normal. The patient desaturated the next day and was mechanically ventilated. On the 3rd day patient had persistent hypotension and needed inotropic support. Pancytopenia persistent, and the bone marrow biopsy showed an aplastic picture. The skin biopsy showed lymphocytic infiltrates at the papillary layer, consistent with an immune phenomenon affecting the dermis. The blood culture grew Candida albicans. The patient was treated with broad spectrum antibiotics, antifungals and G-CSF for febrile neutropenia. Pulse methylprednisolone was given for 3 days. Supportive PRBC and platelets were transfused. Progresive septic shock with multi-organ failure developed, with non-resolving pancytopenia, and the patient expired on the 8th ICU day. Detailed history revealed that the PRBC transfusion during CABG was from the patient’s sons, who insisted on giving the blood for religious reasons, despite advice to the contrary. Based on the clinical picture, bone marrow and skin biopsy, a diagnosis of TA-GVHD was made.
TA-GVHD is a rare immune complication of blood transfusion. In 1955, Shimoda, in Japan, reported a patient with “Post operative erythroderma”. Initially reported in children with immunodeficiency, the disease was later observed in immunocompetent transfusion recipients, if the donor was homozygous for HLA antigens for which the recipient was heterozygous. This relationship can be called a one-way HLA mismatch in the GVHD direction and a one-way HLA match in the rejection direction. As a result, donor’s lymphocytes will recognize the recipient’s lymphocytes as foreign.TA-GVHD has been reported in many countries. This acute complication occurs 2 to 50 days after blood transfusion or after Bone Marrow Transplantation in immunodeficient patients. Patients present with fever, rash, diarrhea, elevated liver enzymes and hyperbilirubinemia. Severe pancytopenia occurs, and death usually occurs due to severe infection (mortality > 90%). No specific treatment available. Drugs including cyclophosphamide, antithymocyteglobulin, OKT 3 and steroids are tried. Gamma irradiation of blood components and leukoreduction helps to prevent TAGVHD. The differential diagnosis includes sepsis, acute viral infection, acute drug reaction and acute leukemia.
TAGVHD is a complication of blood transfusion, under-recognized and underreported. Prevention with good transfusion practices is the mainstay of management. Treatment options are few and prognosis is poor.
Ramchandra Muralidhar, No Financial Disclosure Information; No Product/Research Disclosure Information